Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2003, 6:17 AM CDT for Natchitoches Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 6:17 AM CDT (11:17 UTC)
- Expired
- Apr 24, 2003, 7:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Natchitoches Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 241117 SVRSHV LAC069-241215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 616 AM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NATCHITOCHES PARISH IN NORTHWEST LOUISIANA * UNTIL 715 AM CDT * AT 616 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF NATCHITOCHES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES SOUTH OF NATCHITOCHES AT 630 AM CDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO AN INCH AND A HALF IN DIAMETER. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... NATCHITOCHES PARISH IN NORTHWEST LOUISIANA UNTIL 715 AM CDT. LAT...LON 3175 9331 3156 9324 3159 9294 3194 9301 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:55 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 24, 3:55 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 355 AM CDT THU APR 24 2003 COMPLICATED FORECAST TODAY TO SAY THE LEAST...AS ALL OF THE CWA SITS IN MODERATE RISK FOR SEVERE WEATHER FOR THE DAY 1 PERIOD. MORNING SURFACE ANALYSIS INDICATES 993MB SURFACE LOW....WITH STACKED UPPER LOW OVER E CO/W KS...WITH TRAILING DRYLINE EXTENDING SOUTH INTO W OK/W TX...AND WARM FRONT FROM W OK...OVER THE RED RIVER VALLEY AND INTO SW AR. DRYLINE IS BEGINNING TO BULGE EAST ACROSS W OK THIS MORNING...AS SFC LOW IS PROGGED TO MOVE SE ACROSS N OK INTO N AR THIS AFTERNOON. DRYLINE WILL CONTINUE TO ACCELERATE EAST TODAY...REACHING OUR WESTERN ZONES THIS AFTERNOON. WHILE WARM ADVECTION WILL CONTINUE OUT AHEAD OF THE LOW ON 15-25 KT BOUNDARY LAYER FLOW...MID AND UPPER DRYING CONTINUES AHEAD OF THE UPPER LOW. RUC SHOWING THETA-E AXIS SHIFTING EAST OVER THE EASTERN SECTIONS OF THE AREA THROUGH THE AFTERNOON. HOWEVER...ELEVATED CONVECTION CONTINUES TO FIRE SOUTH OF THE METROPLEX AND INTO NE TX...AND ALSO SE OK...IN AREA OF WEAK SHORTWAVE ENERGY AND INCREASING DIVERGENCE. CURRENT THINKING IS THAT THIS AREA WILL CONTINUE TO DEVELOP/SPREAD EAST AND GRADUALLY FILL IN THIS MORNING WHERE DEEPER MOISTURE IS AVAILABLE OVER NORTHCNTRL LA/S AR. THUS...WILL CONCENTRATE HIGH CHANCE POPS FROM TOLEDO BEND COUNTRY...THROUGH NCNTRL LA AND S AR. HOWEVER...AM CONCERNED THAT DRYING ALONG THE SOUTH SIDE OF THIS SYSTEM WILL ALLOW TEMPERATURES TO HEAT UP DURING THE AFTERNOON...AS OUR DRYLINE APPROACHES FROM THE WEST. MODELS PROGGING INCREASING INSTABILITY OVER MUCH OF THE MODERATE RISK AREA...AS CAPE INCREASES TO 1500- 2500 J/KG...DEEP LAYER SHEAR ON THE ORDER OF 50-60 KTS...AND WEAK CAP DIMINISHES DURING THE AFTERNOON. STEEP LAPSE RATES ADVECTING EAST AROUND THE SOUTH SIDE OF THE UPPER LOW WILL COMBINE WITH INCREASING CONVERGENCE ALONG THE STATIONARY DRYLINE TO SET THE STAGE FOR THE THREAT FOR SUPERCELLS ACROSS SW AR/NE TX/N LA. WILL CARRY MENTION OF SVR IN ZONES EVERYWHERE FOR TODAY...AND FOR DEEP E TX/NCNTRL LA/S AR TONIGHT. HOWEVER...THREAT OF SEVERE WEATHER SHOULD GRADUALLY DIMINISH AFTER SUNSET AS HEATING IS LOST/INSTABILITY DECREASES. MODIFYING FRONT WILL SLOWLY PUSH THROUGH THE REGION LATE TONITE/FRIDAY...WITH SURFACE RIDGING BUILDING IN FROM THE PLAINS INTO TX BY AFTERNOON. NO NOTICEABLE TEMPERATURE DROP EXPECTED... JUST A REINFORCEMENT OF DRIER AIR. THIS RIDGE WILL BUILD EAST INTO THE REGION SAT...WITH A MOSTLY CLEAR SKY EXPECTED. THE RETURN FLOW SETS UP AGAIN OVER E TX LATE SAT...AS SFC LOW DEVELOPS SAT. AFTERNOON ON LEESIDE OF THE ROCKIES...AS ANOTHER UPPER LOW TRAVERSES EAST ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. AVN IS MUCH FARTHER SOUTH WITH THE SFC LOW /NW TX-W OK/ THAN THE ETA /C KS/...BUT IN ANY CASE...WARMUP WILL ENSUE FOR SUNDAY. NOT MUCH TIME TO LOOK AT EXTENDED...SO WILL LEAVE AS IS. PRELIMS ARE NEXT... FCSTID = 15 SHV 77 61 78 54 / 50 30 10 0 MLU 77 63 79 54 / 50 40 20 0 TXK 77 58 75 53 / 40 20 0 0 TYR 79 58 77 55 / 40 20 0 0 LFK 78 61 79 56 / 50 30 10 0 .SHV...NONE.
Hazardous weather outlook, Apr 24, 6:00 AM CDT, 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR STATE REGION TODAY. A STRONG UPPER LEVEL STORM SYSTEM OVER EASTERN COLORADO AND WESTERN KANSAS...WILL SLOWLY MOVE EAST INTO THE MID MISSISSIPPI VALLEY THROUGH THE AFTERNOON AND EVENING. UPPER LEVEL DISTURBANCES ROTATING OUT AHEAD OF THIS SYSTEM WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA THIS MORNING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE. AN ASSOCIATED SURFACE LOW PRESSURE AREA OVER THE SAME AREA AS THAT OF THE UPPER LOW WILL ALSO MOVE EAST SOUTHEAST TODAY...SENDING THE WEST TEXAS DRYLINE EASTWARD INTO EASTERN OKLAHOMA AND NORTHEAST TEXAS THIS AFTERNOON. DESPITE MID AND UPPER LEVEL DRYING OF THE ATMOSPHERE ALONG THE SOUTHERN PERIPHERY OF THIS SYSTEM...STRONG SOUTHERLY WINDS WILL CONTINUE TO USHER ABUNDANT GULF MOISTURE NORTHWARD. SOME BREAKS IN THE CLOUD COVER IS EXPECTED THIS AFTERNOON...ALLOWING DAYTIME HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE. WITH THE APPROACH OF THE DRYLINE THIS AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL...STRONG DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE THE PRIMARY THREATS. THESE STORMS ARE EXPECTED TO SLOWLY WEAKEN IN INTENSITY LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Apr 24, 4:00 AM CDT, 2 hours 17 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-240915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 400 AM CDT THU APR 24 2003 ...THE SEVERE THUNDERSTORM WATCH NUMBER 153 HAS BEEN CANCELED FOR SOUTHEAST OKLAHOMA...PARTS OF NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST LOUISIANA... AT 400 AM CDT...ONLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS REMAINED OVER PARTS OF NORTHEAST TEXAS FROM JACKSONVILLE TO MARSHALL TEXAS...WITH ISOLATED SHOWERS OVER NORTHWEST AND NORTH CENTRAL LOUISIANA AND SOUTHEAST OKLAHOMA.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:45 PM CDT | Severe Thunderstorm Warning | SHV | Caddo | 30 min |
| Apr 24, 6:56 AM CDT | Severe Thunderstorm Warning | SHV | Sabine | 64 min |
| Apr 24, 8:28 AM CDT | Severe Thunderstorm Warning | SHV | Grant | 17 min |
| Apr 24, 8:41 AM CDT | Severe Thunderstorm Warning | SHV | LaSalle | 34 min |
| Apr 24, 12:46 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 29 min |
| Apr 24, 1:03 PM CDT | Severe Thunderstorm Warning | SHV | Jackson | 42 min |
| Apr 24, 1:08 PM CDT | Severe Thunderstorm Warning | SHV | Lincoln | 52 min |
| Apr 24, 1:26 PM CDT | Severe Thunderstorm Warning | SHV | Union | 64 min |
| Apr 24, 1:45 PM CDT | Severe Thunderstorm Warning | SHV | Jackson | 45 min |
| Apr 24, 2:00 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell, Ouachita | 45 min |
| Apr 24, 3:08 PM CDT | Severe Thunderstorm Warning | SHV | Ouachita | 37 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.